Shafarevich maps and plurigenera of algebraic varieties. (English) Zbl 0819.14006

If we want to study the constraints imposed on a complex manifold \(X\) by a large \(H_ 1 (M)\), we can use the Albanese map and so recover a variety (the Albanese image), which, in a sense, carries the information contained in that homology group. This suggests the following question. Does a formally similar set-up exist when the fundamental group replaces the first homology one? – The starting point is the following conjecture by Shafarevich: Let \(X\) be a smooth complex projective variety and \(X^*\) its universal cover. There exists a proper surjective morphism \(s^* : X^* \to \text{Sh} (X^*)\) onto a normal Stein space \(\text{Sh} (X^*)\). If the conjecture is true, the fundamental group \(\pi_ 1 (X)\) acts on \(\text{Sh} (X^*)\), this giving rise to a morphism onto the quotient \(s : X \to \text{Sh} (X) = \text{Sh} (X^*)/ \pi_ 1 (X)\). Even when the action above mentioned has fixed points, technical devices allow to still consider \(\text{Sh} (X)\). So, if the conjecture is true, we recover a morphism \(s\) and a variety \(\text{Sh} (X)\), taking into account how large \(\pi_ 1 (X)\) is and thus helping to show the constraints imposed on the algebro-geometric properties of \(X\) by a large fundamental group. – If \(s\) and \(\text{Sh} (X)\) exist, the fibres of \(s\) are characterized as those connected subvarieties \(Z\) – assuming that \(s\) has connected fibres – such that \[ \text{the image of } \pi_ 1 (Z) \text{ in } \pi_ 1 (X) \text{ is finite}. \tag{*} \] All that suggests the following definition. Let \(X\) be a normal and proper variety. A normal variety \(\text{Sh} (X)\) and a rational map \(s : X \to \text{Sh} (X)\) are called the Shafarevich variety and the Shafarevich map of \(X\) if \(s\) has connected fibres and if a condition similar to \((*)\) characterizes the irreducible components of the fibres out of the union \(U\) of countably many closed proper subvarieties. – As a first result the existence of the Shafarevich map is proved as well as that of variations of \(s\) defined by starting with the algebraic fundamental group or with normal subgroups. These maps are shown to be defined and proper on a large open set and their links with the Albanese morphism are pointed out according to the subgroups we start with. In view of condition \((*)\) the existence theorem decomposes the varieties into two classes according to whether \(\pi_ 1\) is finite or “generically large” \((s\) is birational, i.e. \(s\) contracts nothing out of \(U)\). In the former case this break-up applies to the fibres and so on. As to the smooth varieties \(X\) with generically large algebraic fundamental group, they should be built up by abelian varieties and varieties of general type. Actually such an \(X\) is conjectured to have a finite étale cover birational to a smooth family of abelian varieties over a projective variety of general type with generically large \(\pi_ 1\). The conjecture is proved if the Kodaira dimension of \(X\) is \(\geq \dim X - 2\).
Applications are given in many cases. Conditions on a normal analytic space are found ensuring that the surjection between the fundamental groups induced by a resolution of singularities is an isomorphism. A nonvanishing theorem is proved for varieties with generically large \(\pi_ 1\) and is applied to deduce information on the plurigenera of a smooth projective variety of general type. Further results on the plurigenera and on the pluricanonical map are given in the case of 3- folds of general type as well as numerical characterizations of varieties birational to Abelian ones.


14E05 Rational and birational maps
14E20 Coverings in algebraic geometry
14F35 Homotopy theory and fundamental groups in algebraic geometry
14J40 \(n\)-folds (\(n>4\))
Full Text: DOI EuDML


[1] [A] Atiyah, M.: Vector bundles over an elliptic curve. Proc. Lond. Math. Soc.27, 414-452 (1957) · Zbl 0084.17305
[2] [BPV] Barth, W., Peters, C., Van de Ven, A.: Compact Complex Surfaces. Berlin Heidelberg New York: Springer (1984) · Zbl 0718.14023
[3] [Be] Beauville, A.: Some remarks on Kähler manifolds withc 1=0. In: Ueno, K. (ed.) Classification of algebraic and analytic manifolds, pp. 1-26. Boston Basel Stuttgart: Birkhäuser (1983)
[4] [Cam1] Campana, F.: On twistor spaces of the classC. J. Differ. Geom.33, 541-549 (1991) · Zbl 0694.32017
[5] [Cam2] Campana, F.: Connexité rationnelle dés variétés de Fano. Ann. Sci. Éc. Norm. Supér.25, 539-545 (1992)
[6] [CatKo] Catanese, F., Kollár, J.: Trento examples 2. In: Classification of Irregular Varieties. (Lect. Notes Math., vol. 1515, pp. 136-139) Berlin Heidelberg New York: Springer 1992
[7] [CatTov] Catanese, F., Tovena, F.: Vector bundles with zero discriminant and fundamental groups of algebraic surfaces. In: Complex Algebraic Varieties. (Lect. Notes Math., vol. 1507, pp. 51-70) Berlin Heidelberg New York: Springer 1992 · Zbl 0788.14013
[8] [Ch] Chai, C.-L.: Siegel Moduli Schemes and Their Compactification overC. In: Cornell, G., Silverman, J. (eds.) Arithmetic Geometry, pp. 231-251. Berlin Heidelberg New York: Springer 1986
[9] [D1] Deligne, P.: Théorie de Hodge. Publ. Math., Inst. Hautes Étud. Sci.40, 5-58 (1971) · Zbl 0219.14007
[10] [D2] Deligne, P.: Le groupe fondamental du complément d’une courbe plane n’ayant que des points doubles ordinaires est abélien. Sémmin, Bourbaki # 543, 1979
[11] [EV1] Esnault, H., Viehweg, E.: Revêtements cycliques II. In: Aroca, J.-M. et al. (eds.) Géométrie Algèbrique et Applications II, La Rábida, pp. 81-94. Paris: Herman 1987
[12] [EV2] Esnault, H., Viehweg, E.: Ample sheaves on moduli schemes. In: Algebraic Geometry and Analytic Geometry, pp. 53-80. Berlin Heidelberg New York: Springer 1991 · Zbl 0772.14009
[13] [F] Fletcher, A.: Working with weighted complete intersections. (Preprint, 1989) · Zbl 0960.14027
[14] [GoMacPh] Goresky, M., MacPherson, R.: Stratified Morse Theory. Berlin Heidelberg New York: Springer 1988
[15] [GreL] Green, M., Lazarsfeld, R.: Deformation theory, generic vanishing theorems and some conjectures of Enriques, Catanese and Beauville. Invent. Math.90, 389-407 (1987) · Zbl 0659.14007
[16] [GriH] Griffiths, P., Harris, J.: Algebraic geometry and local differential geometry. Ann. Sci. Éc. Norm. Supér.12, 355-452 (1979) · Zbl 0426.14019
[17] [Gro] Gromov, M.: Kähler hyperbolicity andL 2-Hodge theory. J. Differ. Geom.33, 263-292 (1991) · Zbl 0719.53042
[18] [Grot] Grothendieck, A.: Fondéments de la Géométrie Algébrique, Sec. Math. Paris, 1962
[19] [Gu] Gurjar, R. V.: Coverings of Algebraic Varieties. In: Oda, T. (ed.) Algebraic Geometry, Sendai. (Adv. Stud. Pure Math., vol 10. pp. 179-184) Tokyo Kinokuniya and Amsterdam: North-Holland 1987
[20] [I] Iitaka, S.: Genera and classification of algebraic varieties (in Japanese) Sûgaku24, 14-27 (1972)
[21] [Ka1] Kawamata, Y.: Characterisation of Abelian varieties. Compos. Math.43, 253-276 (1981) · Zbl 0471.14022
[22] [Ka2] Kawamata, Y.: Minimal models and the Kodaira dimension of algebraic fiber spaces. J. Reine Angew. Math.363, 1-46 (1985) · Zbl 0589.14014
[23] [KaV] Kawamata, Y., Viehweg, E.: On a characterisation of Abelian varieties in the classification theory of algebraic varieties. Compos. Math.41, 355-360 (1980) · Zbl 0417.14033
[24] [KaMM] Kawamata, Y., Matsuda, K., Matsuki, K.: Introduction to the Minimal Model Problem. In: Oda, T. (ed.) Algebraic Geometry, Sendai. Adv. Stud. Pure Math., vol 10, pp. 283-360) Tokyo: Kinokuniya and Amsterdam: North-Holland 1987 · Zbl 0672.14006
[25] [Ko1] Kollár, J.: Higher direct images of dualizing sheaves I.: Ann. Math123, 11-42 (1986); II. Ann. Math124, 171-202 (1986) · Zbl 0598.14015
[26] [Ko2] Kollár, J.: Flips, Flops, Minimal Models, etc. Surv. Differ. Geom.1, 113-199 (1991) · Zbl 0755.14003
[27] [Ko3] Kollár, J.: Effective Base Point Freeness. Math. Ann. (to appear)
[28] [Ko et al.] Kollár, J. et. al.: Flips and Abundance for Algebraic Threefolds. (Astérisque, to appear)
[29] [KoMiMo] Kollár, J., Miyaoka, Y., Mori, S.: Rationally Connected Varieties. J. Algebraic Geom.1, 429-448 (1992) · Zbl 0780.14026
[30] [L] Laufer, H.: On minimally elliptic singularities. Am. J. Math.99, 1257-1295 (1977) · Zbl 0384.32003
[31] [Mi] Milnor, J.: Singular points of complex hypersurfaces. Princeton University Press 1968 · Zbl 0184.48405
[32] [Mo] Mori, S.: Classification of higher-dimensional varieties. In: Bloch, S.J. (ed.) Algebraic Geometry. Bowdoin 1985. (Proc. Symp. Pure Math., vol. 46, pp. 269-332) Providence, RI: Am. Math. Soc. 1987
[33] [Mu] Mumford, D.: Abelian Varieties. (Tata Lect. Notes, vol. 5) Oxford: Oxford University Press 1968
[34] [N] Nori, M.: Zariski’s Conjecture and Related Results. Ann. Sci. Ec. Norm. Supér.16, 305-344 (1983) · Zbl 0527.14016
[35] [Ra] Ran, Z.: Deformations of Calabi-Yau Kleinfolds. In: Essays on Mirror Manifolds, pp. 451-457. New York: International Press 1992 · Zbl 0827.32021
[36] [Re1] Reid, M.: Elliptic Gorenstein singularities of surfaces. (University of Warwick Preprint (1976)
[37] [Re2] Reid, M.: Canonical Threefolds. In: Beauville, A. (ed.) Géométrie Algébrique Angers, pp. 273-310. Alphen aan den Rijn: Sijthoff & Noordhoff 1980
[38] [SGA1] Grothendieck, A.: Revêtements Etales et Groupes Fondamental. (Lect. Notes Math., vol. 224) Berlin Heidelberg New York: Springer 1971
[39] [Se] Segal, D.: Polycyclic Groups. Cambridge: Cambridge University Press 1983 · Zbl 0516.20001
[40] [Sh] Shafarevich, R. I.: Basic Algebraic Geometry (in Russian). Nauka 1972
[41] [Si] Siegel, C. L.: Topics in Complex Function Theory, vol. III. New York: Wiley 1973
[42] [St] Steenbrink, J. H. M.: Mixed Hodge structures associated with isolated singularities. In: Orlik, P. (ed.) Singularities-Part 2. (Proc. Symp. Pure Math., vol. 40, pp. 513-536) Providence, RI: Am. Math. Soc. 1983 · Zbl 0515.14003
[43] [Tol] Toledo, D.: Projective varieties with non-residually finite fundamental group, Publ. Math. Inst. Hautes Étud. Sci. (to appear)
[44] [U1] Ueno, K.: Classification Theory of Algebraic Varieties and Compact Complex Spaces. (Lect. Notes Math., vol. 439) Berlin Heidelberg New York: Springer 1975
[45] [U2] Ueno, K.: Classification of Algebraic II. In: Nagata, M. (ed.) Intl. Symp. Alg. Geom. Kyoto, pp. 693-708. Tokyo: Kinokuniya 1977
[46] [V] Viehweg, E.: Weak positivity and the additivity of the Kodaira dimension I. In: Iitaka, S. (ed.), Algebraic varieties and analytic varieties. (Adv. Stud. Pure Math., vol. 1, pp. 329-353) Tokyo: Kinokuniya and Amsterdam: North Holland 1983; II. In: Ueno, K. (ed.) Classification of algebraic and analytic manifolds, pp. 567-590. Boston Basel Stutgart Birkhäuser 1983
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.